Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#244111] of David G. Schaeffer

Papers Published

  1. Schaeffer, DG; Iverson, RM, Steady and intermittent slipping in a model of landslide motion regulated by pore-pressure feedback, Siam Journal on Applied Mathematics, vol. 69 no. 3 (December, 2008), pp. 769-786, Society for Industrial & Applied Mathematics (SIAM), ISSN 0036-1399 [Gateway.cgi], [doi]
    (last updated on 2019/08/19)

    This paper studies a parsimonious model of landslide motion, which consists of the one-dimensional diffusion equation (for pore pressure) coupled through a boundary condition to a first-order ODE (Newton's second law). Velocity weakening of sliding friction gives rise to nonlinearity in the model. Analysis shows that solutions of the model equations exhibit a subcritical Hopf bifurcation in which stable, steady sliding can transition to cyclical, stick-slip motion. Numerical computations confirm the analytical predictions of the parameter values at which bifurcation occurs. The existence of stick-slip behavior in part of the parameter space is particularly noteworthy because, unlike stick-slip behavior in classical models, here it arises in the absence of a reversible (elastic) driving force. Instead, the driving force is static (gravitational), mediated by the effects of pore-pressure diffusion on frictional resistance. © 2008 Society for Industrial and Applied Mathematics.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320